Revista Matemática Iberoamericana

Tropical resultants for curves and stable intersection

Luis Felipe Tabera

Full-text: Open access


We introduce the notion of resultant of two planar curves in the tropical geometry framework. We prove that the tropicalization of the algebraic resultant can be used to compute the stable intersection of two tropical plane curves. It is shown that, for two generic preimages of the curves to an algebraic framework, their intersection projects exactly onto the stable intersection of the curves. It is also given sufficient conditions for such a generality in terms of the residual coefficients of the algebraic coefficients of defining equations of the curves.

Article information

Rev. Mat. Iberoamericana Volume 24, Number 3 (2008), 941-961.

First available in Project Euclid: 9 December 2008

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14M25: Toric varieties, Newton polyhedra [See also 52B20] 14H50: Plane and space curves 52B20: Lattice polytopes (including relations with commutative algebra and algebraic geometry) [See also 06A11, 13F20, 13Hxx]

tropical geometry resultants plane curves


Tabera , Luis Felipe. Tropical resultants for curves and stable intersection. Rev. Mat. Iberoamericana 24 (2008), no. 3, 941--961.

Export citation


  • Bernstein, D. N.: The number of roots of a system of equations. Funkcional Anal. i Priložen 9 (1975), no. 3, 1-4.
  • Bogart, T., Jensen, A. N., Speyer, D., Sturmfels, B. and Thomas, R. R.: Computing tropical varieties. J. Symbolic Comput. 42 (2007), no. 1-2, 54-73.
  • Einsiedler, M., Kapranov, M. and Lind, D.: Non-Archimedean amoebas and tropical varieties. J. Reine Angew. Math. 601 (2006), 139-157.
  • Gel'fand, I. M., Kapranov, M. M. and Zelevinsky, A. V.: Newton polytopes of the classical resultant and discriminant. Adv. Math. 84 (1990), no. 2, 237-254.
  • Hept, K. and Theobald, T.: Tropical bases by regular projections. Preprint, 2007. Electronic version at
  • Jensen, A. N., Markwig, H. and Markwig, T.: An algorithm for lifting points in a tropical variety. Collect. Math. 59 (2008), no. 2, 129-165.
  • Kushnirenko, A. G.: Newton polyhedra and Bezout's theorem. Funkcional Anal. i Priložen 10 (1976), no. 3, 82-83.
  • Mikhalkin, G.: Enumerative tropical algebraic geometry in $\mathbbR\sp 2$. J. Amer. Math. Soc. 18 (2005), no. 2, 313-377 (electronic).
  • Richter-Gebert, J., Sturmfels, B. and Theobald, T.: First steps in tropical geometry. In Contemp. Math. 377, 289-317. Amer. Math. Soc., Providence, RI, 2005.
  • Rojas, J. M.: Toric intersection theory for affine root counting. J. Pure Appl. Algebra 136 (1999), no. 1, 67-100.
  • Sturmfels, B.: On the Newton polytope of the resultant. J. Algebraic Combin. 3 (1994), no. 2, 207-236.
  • Sturmfels, B.: Solving systems of polynomial equations. In CBMS Regional Conference Series in Mathematics 97. Conference Board of the Mathematical Sciences, Washington, DC, 2002. Amer. Math. Soc., Providence, RI, 2002.
  • Tabera, L. F.: Tropical constructive Pappus' theorem. Int. Math. Res. Not. 39 (2005), 2373-2389.
  • Tabera, L. F.: Constructive proof of extended Kapranov theorem. In Actas del X Encuentro de Álgebra Computacional y Aplicaciones, 178-181. EACA, 2006.